What Medications Could Cause a Swollen Upper Lip?
Swollen lips, or lip edema, can be caused by an allergic reaction to certain medications, such as antibiotics, nonsteroidal anti-inflammatory drugs and antihypertensive drugs. Antibiotics that cause lip swelling include penicillin and sulfonamides. Angiotensin-converting enzyme (ACE) inhibitors – drugs used to treat high blood pressure – can also cause swollen lips, explains MedlinePlus.
Lip edema, a symptom of angioedema, is the distention or enlargement of one or both lips. It may occur along with other symptoms, such as lip discoloration, blisters and chapping. Swollen lips can be painful and may cause difficulties in speaking, eating and drinking, states WebMD.
Angioedema is a swelling that occurs under the skin’s surface. It occurs as a result of fluid buildup or inflammation inside the tissues. Aside from certain medicines, angioedema can also be caused by insect bites and contact with pollens and animal dander. Heat and cold exposure is likewise known to cause angioedema, according to MedlinePlus. Allergies to foods, such as nuts, sesame seeds, shellfish and dairy products, can also result to angioedema.
Lip swelling is commonly treated with antihistamines, adrenaline injections and anti-inflammatory medicines. Traditional remedies for swollen lips include aloe vera, poultice and Fuller’s earth. Cold compresses and heat treatment can also help reduce lip swelling, explains WebMD.